Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 17, 2017, 1:31 AM CDT for Renville County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 1:31 AM CDT (06:31 UTC)
- Expired
- Aug 17, 2017, 2:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted.
543 WWUS83 KMPX 170631 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 131 AM CDT THU AUG 17 2017 MNZ065-067-073>075-170715- Brown-Sibley-Renville-Nicollet-Redwood- 131 AM CDT THU AUG 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD... SOUTHWESTERN SIBLEY...NORTH CENTRAL BROWN...SOUTHEASTERN RENVILLE AND NORTHWESTERN NICOLLET COUNTIES... At 131 AM CDT, a strong thunderstorm was located over Fairfax, or 17 miles east of Redwood Falls, moving northeast at 35 mph. Wind gusts around 55 mph are possible with this storm. Locations impacted include... Redwood Falls, Fairfax, Morgan, Gibbon, Franklin, Morton, St George, North Redwood and Redwood Falls Airport. This includes U.S. Highway 71 between mile markers 82 and 90. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4440 9511 4467 9509 4468 9450 4437 9450 TIME...MOT...LOC 0631Z 246DEG 31KT 4454 9476 $$ DWE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:18 AM CDT, 13 minutes earlier.
Area forecast discussion, Aug 17, 1:18 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
118 AM CDT Thu Aug 17 2017
.UPDATE...
Issued at 1255 AM CDT Thu Aug 17 2017
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 323 PM CDT Wed Aug 16 2017
Confidence is increasing on a heavy rain event impacting west
central into central MN tonight. The culprit is a seasonably strong
system currently down near Sioux City, IA. Models are in good
agreement on this low deepening to around 998 mb over southern MN
tonight. With a deepening system, the dynamics with this are strong,
which explains the shield of baroclinically induced precipitation
across eastern SD/western MN. The surface low is expected to track
into the Twin Cities by Thursday morning. Just to the west of the
surface low, near the h7 low track, a prolonged precipitation event,
which actually started late this morning, will continue through
tonight. Given pwats nearing 2", have high confidence in some
impressive rainfall amounts in western MN. Right now, both us and
WPC have a swatch of 2-3" of rain through tonight from a little west
of New Ulm back to Madison and up to between Alexandria and Mille
Lacs lake in central MN. Within this band of 2-3 inches, there is
high confidence in a band of 4-6" falling. Based on where rainfall
has tracked today, think the ECMWF bullseye is pretty close to where
the observed 4-6" area will be, which is around Willmar. Adding to
the confidence in seeing these higher amounts is the fact that last
night, widespread 5-7" amounts were seen in eastern Nebraska, so
this system has a history of overachieving in the rainfall
department.
What also needs to be watched is the severe threat this afternoon.
SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast
MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73.
There is a warm front lifting north across Iowa, with winds backed
pretty good to the east across southern MN. CAPE profiles are
skinny, so we are not expecting really strong updrafts, but given
the low level shear/helicity with the modest instability, there is
potential to see some low topped supercells with a tornado threat.
The SPC has this threat highlighted with the tornado threat in the
Day1 convective outlook.
With the low deepening, we did boost winds on the back side of the
low quite a bit for Thursday, with gusts around 25 mph expected in
our typical windy spots from western into southern MN. Also slowed
down the clearing trend and drying of pops from west to east as
well. Given the expected cloud cover, also knocked highs down
several degrees, with 70 likely being a tough number to achieve from
eastern MN into western WI Thursday.
.HYDROLOGY...
Issued at 323 PM CDT Wed Aug 16 2017
Although we are expecting some healthy rainfall amounts in western
MN, no flood watches were planned for a couple of reasons. First,
this part of our area (out around Redwood Falls/Willmar) is not a
flashy area to begin with. This region also has some lingering
effects from drier conditions this summer (D0 on the drought
monitor). Finally, though we may see 4-6" of rain, we'll see that 4-
6" over a 12-18 hour period. All of this adds up to not needing any
watches or flood products at this point.
.LONG TERM...(Thursday night through Wednesday)
Issued at 323 PM CDT Wed Aug 16 2017
The main topics of discussion in the long term are a quick moving
disturbance that could bring scattered showers and thunderstorms
through Friday afternoon and evening. The weekend will bring warmer
temperatures than we've seen recently, followed by a frontal
boundary that will slowly move through Monday-Tuesday. This front
could bring thunderstorms and heavy rain to the area.
By tomorrow evening, skies will continue clearing from west to east
as today's system continues pushing eastward through the Great Lakes
region. But the clearing skies will be short lived as clouds
increase again from west to east Friday as a shortwave moves in from
our northwest, embedded in the longwave trough. This wave will be
progressive, but LI's do become negative ahead of the wave, so some
thunder activity is possible. It does look like a weak dry line
with this coming into western MN, providing a potential focus for
thunderstorms. Severe weather potential is rather low as indicated
by the marginal risk issued by the SPC.
High pressure moves in behind this wave and winds will become
southerly. Hence, temperatures are expected to increase into the
low to mid 80s Saturday and Sunday.
The guidance is in decent agreement that a frontal boundary will
slowly move in from our north Sunday night into Monday, which will
bring our next chance of widespread showers and thunderstorms. This
front looks to slowly sag south through the end of the period, and
it will bare watching as both heavy rainfall and severe weather
could be in play early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1255 AM CDT Thu Aug 17 2017
Surface low over south-central MN will continue to shift ENE into
western WI through daybreak. Rain shield will mainly affect KRWF-
KAXN early on then move thru the remaining TAF sites (except
potentially KMKT). This will keep ceilings mainly in IFR range
and, depending on rainfall intensity, have visibility between MVFR
and LIFR. In addition, sites that are near the circulation will
experience winds in excess of 30kt (and have already seen a gust
over 50kt at KRWF). Conditions will remain degraded thru mid-
afternoon then improvement will come slowly from west to east.
KMSP...Conditions likely to hit IFR prior to the morning push then
remain in IFR range through mid-afternoon. Some showers will drift
through the area from time to time this morning through around
midday before the rain shield as a whole moves off to the NE. VFR
conditions are not expected to be realized until Thursday evening.
/OUTLOOK FOR KMSP/
Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts.
Sat...VFR. Wind W 5 kts.
Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts.
&&
.HYDROLOGY...
Issued at 323 PM CDT Wed Aug 16 2017
Although we are expecting some healthy rainfall amounts in western
MN, no flood watches were planned for a couple of reasons. First,
this part of our area (out around Redwood Falls/Willmar) is not a
flashy area to begin with. This region also has some lingering
effects from drier conditions this summer (D0 on the drought
monitor). Finally, though we may see 4-6" of rain, we'll see that 4-
6" over a 12-18 hour period. All of this adds up to not needing any
watches or flood products at this point.
.LONG TERM...(Thursday night through Wednesday)
Issued at 323 PM CDT Wed Aug 16 2017
The main topics of discussion in the long term are a quick moving
disturbance that could bring scattered showers and thunderstorms
through Friday afternoon and evening. The weekend will bring warmer
temperatures than we've seen recently, followed by a frontal
boundary that will slowly move through Monday-Tuesday. This front
could bring thunderstorms and heavy rain to the area.
By tomorrow evening, skies will continue clearing from west to east
as today's system continues pushing eastward through the Great Lakes
region. But the clearing skies will be short lived as clouds
increase again from west to east Friday as a shortwave moves in from
our northwest, embedded in the longwave trough. This wave will be
progressive, but LI's do become negative ahead of the wave, so some
thunder activity is possible. It does look like a weak dry line
with this coming into western MN, providing a potential focus for
thunderstorms. Severe weather potential is rather low as indicated
by the marginal risk issued by the SPC.
High pressure moves in behind this wave and winds will become
southerly. Hence, temperatures are expected to increase into the
low to mid 80s Saturday and Sunday.
The guidance is in decent agreement that a frontal boundary will
slowly move in from our north Sunday night into Monday, which will
bring our next chance of widespread showers and thunderstorms. This
front looks to slowly sag south through the end of the period, and
it will bare watching as both heavy rainfall and severe weather
could be in play early next week.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch until noon CDT today for MNZ041>044-047>051-054>059-
064>066-073.
&&
UPDATE...JPC
SHORT TERM...MPG
LONG TERM...SPD
AVIATION...JPC
HYDROLOGY...MPGHazardous weather outlook, Aug 16, 5:15 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 515 PM CDT Wed Aug 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 515 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue through tonight. The main threat will be heavy rainfall, especially in western Minnesota, where localized amounts between 4 and 6 inches is expected. Some localized flooding will be possible with this rain. There is a marginal risk for severe storms as well in south central MN this afternoon and evening. Damaging wind gusts and a few tornadoes are possible with activity that is expected to move out of Iowa into southern MN early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday mainly across eastern Minnesota into western Wisconsin. Severe weather is not expected. There is a chance for non severe thunderstorms Friday afternoon into Friday evening. Thunderstorm chances increase again Sunday into Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 16, 8:34 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG LESTER PRAIRIE 44.89N 94.04W
08/16/2017 MCLEOD MN EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE. 12" DIAMETER TREE
DOWN AT 2ND AVE. AND ELM ST.
&&
MKMLocal storm report, Aug 16, 9:05 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 ENE SHAKOPEE 44.80N 93.51W
08/16/2017 SCOTT MN NWS EMPLOYEE
CARS STALLED AT THE INTERSECTION OF HIGHWAY
101 AND MARSCHALL RD.
&&
BORGHOFFLocal storm report, Aug 16, 10:46 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 6 W LAKE CRYSTAL 44.11N 94.33W
08/16/2017 BLUE EARTH MN PUBLIC
VIDEO ON SOCIAL MEDIA SHOWED TORNADO AT 4:20
PM CDT ON HWY 30 JUST NORTH OF HWY 60. RADAR
SUPPORTS THIS REPORT.
&&
JRBSpecial weather statement, Aug 16, 11:12 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1112 PM CDT WED AUG 16 2017 WIZ025>028-170545- Chippewa-Dunn-Eau Claire-Pepin- 1112 PM CDT WED AUG 16 2017 ...SHOWERS WITH TORRENTIAL RAIN WILL AFFECT NORTHEASTERN PEPIN...EASTERN DUNN...WESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES... At 1109 PM CDT, heavy rain producing showers were located near Caryville, or 9 miles southwest of Eau Claire, moving northeast at 20 mph. Rainfall rates of 1 to 2 inches an hour are likely with this area of showers and will likely cause localized flooding. Locations impacted include... Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake Wissota, Colfax, Elk Mound, New Auburn, Tilden and Rock Falls. Do not drive your vehicle through flooded roadways. LAT...LON 4460 9148 4460 9190 4521 9187 4521 9122 TIME...MOT...LOC 0409Z 206DEG 16KT 4480 9162 DWE
Special weather statement, Aug 16, 11:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 PM CDT WED AUG 16 2017
MNZ065-073-170545-
Renville-Redwood-
1157 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND SOUTH
CENTRAL RENVILLE COUNTIES...
At 1157 PM CDT, a strong thunderstorm was located over Redwood Falls
Airport, or near Redwood Falls, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Redwood Falls, Fairfax, Franklin, Morton, Delhi, Bechyn, North
Redwood and Redwood Falls Airport.
This includes U.S. Highway 71 between mile markers 71 and 93.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 9486 4453 9469 4448 9483 4449 9486
4447 9487 4441 9506 4462 9526
TIME...MOT...LOC 0457Z 240DEG 17KT 4456 9505
DWESpecial weather statement, Aug 17, 1:31 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 131 AM CDT THU AUG 17 2017 MNZ065-067-073>075-170715- Brown-Sibley-Renville-Nicollet-Redwood- 131 AM CDT THU AUG 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD... SOUTHWESTERN SIBLEY...NORTH CENTRAL BROWN...SOUTHEASTERN RENVILLE AND NORTHWESTERN NICOLLET COUNTIES... At 131 AM CDT, a strong thunderstorm was located over Fairfax, or 17 miles east of Redwood Falls, moving northeast at 35 mph. Wind gusts around 55 mph are possible with this storm. Locations impacted include... Redwood Falls, Fairfax, Morgan, Gibbon, Franklin, Morton, St George, North Redwood and Redwood Falls Airport. This includes U.S. Highway 71 between mile markers 82 and 90. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4440 9511 4467 9509 4468 9450 4437 9450 TIME...MOT...LOC 0631Z 246DEG 31KT 4454 9476 DWE
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:29 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Scott | 61 min |
| Aug 16, 7:42 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Scott | 20 min |
| Aug 16, 7:49 PM CDT | Flood Watch | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, McLeod and 13 more | 12 hr |
| Aug 16, 7:59 PM CDT | Tornado Warning | MPX | Carver, McLeod | 31 min |
| Aug 16, 8:13 PM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 3 hr |
| Aug 16, 10:42 PM CDT | Areal Flood Warning | MPX | Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville, Swift and 1 more | 9 hr |
| Aug 16, 11:57 PM CDT | Special Weather Statement | MPX | Renville | 48 min |
| Aug 17, 1:03 AM CDT | Flash Flood Warning | MPX | Redwood, Renville | 4 hr |
| Aug 17, 2:04 AM CDT | High Wind Warning | MPX | Brown, Nicollet, Sibley | 88 min |
| Aug 17, 3:32 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Goodhue, Le Sueur and 10 more | 4 hr |
| Aug 16, 11:12 PM CDT | Special Weather Statement | MPX | Chippewa, Pepin | 93 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.